Alert archive / South Carolina / Wind Advisories in 2006

Wind Advisory 1, NWS Wilmington, NC

January 14, 2006Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina

NWS Wilmington, NC issued this wind advisory at Jan 14, 2006, 10:43 AM EST for Bladen County, Columbus County, Robeson County, North Carolina; 6 counties in South Carolina. It took effect at Jan 14, 2006, 12:00 PM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2006, 10:43 AM EST (15:43 UTC)
In effect from
Jan 14, 2006, 12:00 PM EST
Expired
Jan 14, 2006, 6:58 PM EST
In force
7 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC, Darlington County, SC, Dillon County, SC, Florence County, SC, Marion County, SC, Marlboro County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 91 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-131 m²/s²
0-3 km storm-relative helicity
-57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KILM 141543
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
1043 AM EST SAT JAN 14 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-142345-
/O.NEW.KILM.WI.Y.0001.060114T1700Z-060115T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
1043 AM EST SAT JAN 14 2006

...WIND ADVISORY IN EFFECT UNTIL 9 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY UNTIL 9 PM EST THIS
EVENING.

SUSTAINED WINDS AT 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE
EXPECTED THIS AFTERNOON. THESE WESTERLY WINDS WILL VEER TO THE
NORTHWEST LATER THIS AFTERNOON AND EVENING...BEFORE SUBSIDING TO 10
TO 20 MPH WITH HIGHER GUSTS BY MIDNIGHT TONIGHT. THE WINDS ARE A
RESULT OF THE COMBINED EFFECTS OF COLD...DRY AIR BEING USHERED
IN...AND AN UPPER LEVEL SYSTEM AND ITS ACCOMPANYING SURFACE TROUGH
OF LOW PRESSURE MOVING THROUGH THIS AFTERNOON AND EARLY EVENING.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 35 MPH WITH
HIGHER GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. OUTDOOR LOOSE
AND LIGHT OBJECTS MAY NEED TO BE SECURED.

$$

HOEHLER
2 follow-up statements
000 
WWUS72 KILM 142009
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EST SAT JAN 14 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-150200-
/O.CON.KILM.WI.Y.0001.000000T0000Z-060115T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
309 PM EST SAT JAN 14 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS EVENING...

REPORTS OF SUSTAINED WESTERLY WINDS AT 20 TO 25 MPH...WITH GUSTS
NEAR 35 MPH HAVE BEEN COMMON THIS AFTERNOON ACROSS THE ADVISORY
AREA. WINDS WILL VEER TO THE NORTHWEST AND FURTHER INCREASE TO 25
TO 35 MPH WITH FEW GUSTS AROUND 40 MPH LATE THIS AFTERNOON AND
EARLY EVENING. WINDS WILL FINALLY SUBSIDE TO 10 TO 20 MPH WITH A
FEW HIGHER GUSTS BY MIDNIGHT...AND CONTINUE THE REMAINDER OF THE
NIGHT.

THESE WINDS ARE A RESULT OF THE COMBINED EFFECTS OF COLD...DRY AIR
BEING USHERED IN...AND AN UPPER LEVEL SYSTEM AND ITS ACCOMPANYING
SURFACE TROUGH OF LOW PRESSURE MOVING THROUGH THE AREA LATE THIS
AFTERNOON AND EARLY EVENING...AND WELL OFFSHORE AROUND MIDNIGHT.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF GREATER THAN 30 MPH
WITH HIGHER GUSTS ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. OUTDOOR LOOSE
AND LIGHT OBJECTS MAY NEED TO BE SECURED.

$$
HOEHLER
000 
WWUS72 KILM 142358
NPWILM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WILMINGTON NC
658 PM EST SAT JAN 14 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-150100-
/O.CAN.KILM.WI.Y.0001.000000T0000Z-060115T0200Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
INCLUDING THE CITIES OF...LUMBERTON...ELIZABETHTOWN...BURGAW...
SURF CITY...WHITEVILLE...LELAND...SHALLOTTE...WILMINGTON...
WRIGHTSVILLE BEACH...BENNETTSVILLE...DARLINGTON...DILLON...
FLORENCE...MARION...CONWAY...MYRTLE BEACH...KINGSTREE...
GEORGETOWN
658 PM EST SAT JAN 14 2006

...WIND ADVISORY IS CANCELLED...

FOR THE REMAINDER OF TONIGHT...NORTHWEST WINDS OF 10 TO 20 MPH
WILL GUST TO AROUND 30 MPH. THE NATIONAL WEATHER SERVICE IN
WILMINGTON HAS CANCELLED THE WIND ADVISORY.

$$
RJD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Jan 14, 10:13 AM EST, 30 minutes earlier.

Area forecast discussion, Jan 14, 10:13 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1013 AM EST SAT JAN 14 2006

.SHORT TERM (THIS AFTERNOON AND TONIGHT)
UPPER TROF AXIS TO SWING THRU LATER THIS AFTERNOON AND EARLY
EVENING. UVVS FROM THE VORT ASSOCIATED WITH THE TROF TO AID IN
CLOUD FORMATION AND SHOWERS...WITH DECENT LAPSE RATES AIDING THE
INSTABILITY. WILL CONTINUE WITH LOW CHANCE FOR LIQUID PCPN DUE TO
THE LIMITED AVBL MOISTURE. ALTHO LIKE PREVIOUS AFD STATED...MIXING
WITH SNOW WELL INLAND WITHIN THE CWA IS NOT OUT OF THE QUESTION...
BUT NOT ENUF TO PLACE IN THE FCST. TEMPS LOOK IN THE BALLPARK WITH
ONLY POSSIBLE TWEAKS DOWNWARD NEEDED DUE TO THE INTENSE COLD AIR
ADVECTION...IF YOU KNOW WHAT I MEAN.

WILL ISSUE A NPW FOR WIND ADVISORY...
SFC WINDS ALREADY INCREASING INLAND...WITH GUSTS OVER 30 MPH WEST OF
THE ILM CWA AT THE MOMENT. WILL BOOST SUSTAINED WINDS AND GUSTS
UPWARD. THESE NEW NUMBERS WILL BE CLOSE TO WIND ADVISORY THRESHOLDS
FOR LATER THIS AFTERNOON AND EARLY EVENING. THE WINDS ARE IN
RESPONSE TO AN ALREADY TIGHT SFC PG ACROSS THE AREA...AND COMBINED
WITH THE UPPER TROF AXIS SWINGING OFF THE COAST ALONG WITH THE SFC
TROF OR SECONDARY COLD FRONT PUSHING THROUGH...IF YOU KNOW WHAT I
MEAN.

&&

.AVIATION...
UPPER TROUGH TO WEST WILL SWING THROUGH FLO MID TO LATE MORNING THEN
THE COASTAL TERMINALS EARLY TO MID AFTERNOON. VFR EXPECTED WITH
CEILINGS OF 4K-5K DEVELOPING BY MID TO LATE MORNING AND DISSIPATING
AFTER SUNSET. ONLY AN ISOLATED SHOWER POSSIBLE. WINDS WEST SOUTHWEST
TO WEST GUSTING TO 20 TO 25 KNOTS...BECOMING WEST TO WEST NORTHWEST
GUSTING TO 25-30 KNOTS AND POSSIBLY HIGHER BY AFTERNOON. AFTER
SUNSET...WINDS WILL BACK AND SUBSIDE SOMEWHAT...BUT STILL GUSTY AS
SKIES CLEAR.

&&

.MARINE...
A VERY TIGHT SURFACE PRESSURE GRADIENT AND STRONG COLD AIR ADVECTION
WILL RESULT IN CONTINUED GALE FORCE CONDITIONS THROUGH TONIGHT. ONCE
THE UPPER LEVEL TROUGH AXIS SHIFTS OFFSHORE...LOW LEVELS WINDS WILL
INCREASE TO AROUND 45 KT LATE THIS AFTERNOON INTO TONIGHT. THESE
WINDS WILL LIKELY MIX DOWN IN GUSTS DUE TO THE STRONG COLD AIR
ADVECTION OVER THE RELATIVELY WARMER COASTAL WATERS. THERE MAY BE
EVEN A FEW GUSTS TO STORM FORCE.

FOR THE UPDATE...WILL INDICATE WINDS INCREASING TO 25 TO 30 KT THIS
AFTERNOON AND SHIFTING MORE NORTHWEST ONCE THE SECONDARY COLD FRONT
MOVES THROUGH. GUSTS UP TO 40 KT THIS AFTERNOON AND 40-45 KT TONIGHT
WILL REMAIN IN THE FORECAST. SEAS ARE CURRENTLY 10 FT AT FRYING PAN
SHOALS BUOY AND 6 FT AT ONSLOW BAY BUOY...SO WILL INCREASE FORECAST
SEAS THROUGH TONIGHT AS WELL.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY NCZ087-096-097-099>101.
SC...WIND ADVISORY SCZ017-023-024-032>034-039-046.
MARINE...GALE WARNING AMZ250-252-254-256 THROUGH SUNDAY MORNING.

&&

SHORT TERM...HOEHLER
AVIATION...ROSS
MARINE...QUAGLIARIELLO
Hazardous weather outlook, Jan 14, 5:26 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
526 AM EST SAT JAN 14 2006

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-151030-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-HORRY-WILLIAMSBURG-GEORGETOWN-
526 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ250-252-254-256-151030-
COASTAL WATERS FROM SURF CITY TO CAPE FEAR NC OUT 20 NM-
COASTAL WATERS FROM CAPE FEAR NC TO LITTLE RIVER INLET SC OUT
20 NM-
COASTAL WATERS FROM LITTLE RIVER INLET TO MURRELLS INLET SC OUT
20 NM-
COASTAL WATERS FROM MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT
20 NM-
526 AM EST SAT JAN 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT THOUGHT EARLY SUNDAY FOR WEST TO
NORTHWEST WINDS WHICH WILL GUST AS HIGH AS 40 KNOTS TODAY AND AS
HIGH AS 45 KNOTS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

31

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 12:08 AM ESTSevere Thunderstorm WarningILMColumbus37 min
Jan 14, 12:26 AM ESTSevere Thunderstorm WarningILMBladen34 min
Jan 13, 11:42 PM ESTSevere Thunderstorm WarningILMGeorgetown38 min
Jan 13, 11:47 PM ESTSevere Thunderstorm WarningILMHorry43 min
Jan 13, 11:56 PM ESTSpecial Marine WarningILM2 hr
Jan 14, 1:09 AM ESTSpecial Marine WarningILM66 min
Jan 14, 2:05 AM ESTSpecial Marine WarningILM85 min

Nearby

Wind Advisories in South Carolina, 2006Wind Advisories in North Carolina, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.